Economics at your fingertips  

The relationship between start-up motive and earnings over the course of the entrepreneur’s business tenure

André van Stel (), Ana Millán, Jose Maria Millan () and Concepción Román
Additional contact information
Ana Millán: Autonomous University of Barcelona

Journal of Evolutionary Economics, 2018, vol. 28, issue 1, No 5, 123 pages

Abstract: Abstract We investigate whether the start-up motive is related to the entrepreneur’s earnings, and whether the relationship between the entrepreneur’s business tenure (i.e., the time the entrepreneur is running the business) and his earnings depends on the start-up motive. We employ a unique longitudinal data base providing information on start-up motive and earnings for 7902 entrepreneurs in the EU-15 countries, where 12 different start-up motives are distinguished. We classify these 12 motives in three broad categories of opportunity, necessity and other start-up motives. Our analysis shows that, first, earnings of necessity entrepreneurs are significantly lower than those of opportunity entrepreneurs, irrespective of the type of necessity motive. Second, these differences remain rather stable over the course of the entrepreneur’s business tenure, i.e., these differences are of a permanent nature. Third, we do not find evidence for earnings differences within the broad category of necessity entrepreneurs (i.e., between the different types of necessity motives).

Keywords: Business tenure; Earnings; Start-up motives (search for similar items in EconPapers)
JEL-codes: D22 L25 L26 M13 (search for similar items in EconPapers)
Date: 2018
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (1) Track citations by RSS feed

Downloads: (external link) Abstract (text/html)
Access to the full text of the articles in this series is restricted.

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link:

Ordering information: This journal article can be ordered from

DOI: 10.1007/s00191-017-0499-3

Access Statistics for this article

Journal of Evolutionary Economics is currently edited by Uwe Cantner, Elias Dinopoulos, Horst Hanusch and Luigi Orsenigo

More articles in Journal of Evolutionary Economics from Springer
Bibliographic data for series maintained by Sonal Shukla ().

Page updated 2020-07-20
Handle: RePEc:spr:joevec:v:28:y:2018:i:1:d:10.1007_s00191-017-0499-3